Hello, new to this, vyvanse?

Home Welcome to the ADDitude Forums For Parents Hello, new to this, vyvanse?

Tagged: ,

Viewing 5 reply threads
  • Author
    Posts
    • #92248
      seminarynurse
      Participant

      Hello, I will be starting my daughter on vyvanse this Monday. She is 10 and this is all new to us. She has spd, anxiety and dyspraxia. We recently had her assessed by a child psychiatrist for extreme meltdowns and increasingly aggressive behavior. She was additionally diagnosed with adhd. We will be starting her on vyvanse monday and once we have that at a stable dose we will be adding an anti anxiety med. Since this is all new to us I was just wondering if anyone has any input on vyvanse. What is the initial process like? I thought it was a simple matter of giving it and moving on but the psychiatrist said we will be coming to see her often in the beginning and will need to watch things closely.
      Any input would be appreciated.
      Thank you, Julie

    • #92254
      Rosa J Brown
      Participant

      Hi, I am also new to all this and am looking for suggestions for a summer camp for my brother’s son who is diagnosed with Autism.

    • #92258
      deb91
      Participant

      My son has taken Vyvanse since 1st grade. He is a freshman in high school now. It’s amazing the difference it makes in his grades, and overall ability to function in school. But it’s not without it’s downsides. It completely diminishes his appetite, even after all these years of taking it. We try to get him to eat before school and a good dinner after it wears off. At school he eats nothing except some fruit like grapes or an apple. When he was younger, he took Periactin to stimulate his appetite, and that helped a little. Also, as a stimulant, it can exacerbate anxiety. He has developed anxiety in his teens and we tried other meds, but nothing worked as well. So he ended up back on Vyvanse with a small dose of Cymbalta, which has worked well. I’d say the reason your MD wants to stay in close touch at first is to monitor the effectiveness of the dose and how it effects her anxiety. Getting the right dose and combo of meds is a trial and error process unfortunately.

    • #92303
      pinewalla
      Participant

      Hi I can’t help you with meds for children. But just to say that ADHD and high functioning Autism sometimes go together. Dyspraxia and Dyslexia are common in autism. In ASD anxiety isn’t standard anxiety it’s more related to sensory overwhelm. Autism is a social communication disorder. I am an adult diagnosed late with both. Though it’s a relief to now understand I wish it had been picked up in childhood.

      Having ASD means however that I can only take miniscule doses of ADHD medication, due to the underlying autistic spectrum condition which creates high sensitivity to a large amount of things including normal doses of medication!

      I have used Behavioural methods, exercise and meditation as my treatments through life, and have made me really resilient now as an adult. A tiny dose of Elvanse meds just takes athe edge off.

      It is sad that a 10 year old girl is on anxiety meds and other. Explore other options rather than just meds if you can which will help her in life to be resilient. And If anything I said about autistic spectrum condition rang a bell do some reading about it. Her anxiety may not be standard anxiety and may be due to high sensory (including social) sensitivity instead. There is a book called ‘The Highly Sensitive Person’ which I found really helpful and let me to diagnosis.

      Good luck!

    • #92319
      Penny Williams
      Keymaster

      ADHD medication is definitely not a one-and-done process. A patient’s experience with each medication is very individualized, as it depends on that individual’s neurotransmitter levels/function, genetics, and metabolism. The first medication and dose is rarely the right one.

      ADHD Medications Rarely Work Perfectly On the First Try

      The best care practice for ADHD medication is to start at the lowest dose and only increase if and when needed.

      And, there are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. So, if there are many side effects with Vyvanse it could be that she can’t tolerate amphetamines well and needs to try a methylphenidate.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #92376
      seminarynurse
      Participant

      Thank you all. We just started it today and it has been interesting. Right away I noticed she has been talking non stop! Although she was able to have some quiet time and play with her friends. Then I noticed she has developed a tick today. My son has tourette’s so I am aware of what to watch for. My daughter has began to twitch her mouth to the side. Are these things that will go away?

      • #92383
        Penny Williams
        Keymaster

        Talking non-stop could be too high a dose. Ironically, it can also be too low a dose (sometimes symptoms are worse instead of better when the dose is too low). Best care practices dictate that stimulants should always be started at the lowest dose and only increased as and if needed. If she didn’t start at the lowest dose, I’d ask the doctor to lower it. If she is on the lowest dose, then see if the talking wanes over the next week or two.

        As for tics, I believe that’s a side effect that will not go away. I would talk with the prescribing doctor about that right away. It may be that she’s susceptible to tics and not able to take stimulant medication.

        Penny
        ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

Viewing 5 reply threads

You must be logged in to reply to this topic.